Stabilize

I sat in the waiting room clutching papers in my hand. For two weeks I had prepared to tell my doctor that I finally began seeing a therapist and that the diagnosis from her standpoint was leaning towards bipolar disorder. Awkwardly I gathered my things together once my name was called and followed the nurse for blood pressure and weight checks. Weighing in at 210 pounds threw me off guard at first, but I suppose that’s what happens when you stop drinking every day.

The nurse handed me the same GAD checklist that gets filled out each visit. I hadn’t seen my doctor in a little over a month so my numbers were up higher than in previous visits. As I would fill out “More than half the days”, I could feel that I was getting beside myself again. I should’ve been better than this. I should’ve been normal.

The doctor came in the room almost as quickly as the nurse left it. Before I could even allow the “hello” to escape her lips, the paperwork was extended in her direction and I told her I had gone to a therapist. “We think I may have bipolar disorder. I’m not throwing chairs or anything like that but after reading off the symptoms, a lot of things make a lot of sense. The high sex drive, the huge interest in hobbies only to drop them within a week or so, the days of not being able to make myself get off of the couch, my lack of focus and excess of indecision, it’s all here and then some.”, I said while pointing at the bipolar information sheet.

“Well I had my suspicions, but getting a second opinion from a therapist definitely solidifies a treatment option. Let’s try weaning off of one of your antidepressants and adding a mood stabilizer.”, she said.

I want to be clear by saying that I’m not glad that I am on another medication, but I am glad that I may be one step closer to finding a way to live life without my life getting in the way of… Well… My life. The problem I have with my mental health is that I wake up with either no motivation to get anything done, or so much motivation that I run errands and still not get anything done. I can have a great day until a derogatory comment is made to either me or a friend, and it sends my mood into a sullen, sarcastic, and depressing cloud for either hours or the rest of the day. I feel as though I have never had any control over my sensitivity or emotions, even as a child.

It has been four days since I have begun the process to stabilize. The new medicine I am trying is called Topiramate and if it’s anything like my Lexapro, it probably is something that will take time for my body to chemically register before a difference is noticed. Honestly, the biggest side effects I feel today are lethargy and extreme dizziness. It is as if I have hit the bottle hard enough to have woken up drunk and held onto it. This medicine is also used to treat seizures as well as migraines, so I feel that it plays with a different part of the mind than I am used to, so hopefully a change will come soon. According to other articles, it takes around five to six days for the side effects to dissipate.

This is only the beginning of this journey, and I write to keep you in the loop about this process in case any of you ever go through the same thing. If you feel as though you need help with mental health please reach out to someone. You are never alone. I am available for contact via social media if anyone ever needs an ear to listen. You can find my contact information as well as my other blog posts at www.outtodry.blog.

Take care everyone!

Advertisements

12 Replies to “Stabilize”

  1. Heya ! I can relate to your symptoms..

    It would be really helpful if you ask yourself what’s your purpose? dreams? talents? skills? and how you want life to be..

    One you start to plan consciously life will start to change !

    Liked by 1 person

    1. I am glad to hear that. As hard as it may be sometimes, never give up hope. You are bigger than your depression!

      Like

  2. Best of luck on the mood stabilizer. I believe it takes a lot of courage (besides being fed up) to really work on yourself and you are. I am not a doctor… so take this with a grain of salt. I often get dizzy trying new meds or that seems to be the one side effect that doesn’t dissipate. I take Dramamine as the box directs. My doc OK’ed it. So check with yours first, please. It was just such an EASY FIX to get rid of that hangover, dizzy feeling.

    Liked by 1 person

    1. That sounds like a great idea! I will definitely ask about that at my next appointment if it doesn’t let up because otherwise, the medicine seems to be alright. Thank you!

      Liked by 1 person

  3. I’m so proud of you! It takes a lot to put things like that out there, but everytime someone does it decreases the stigma.
    Thank you for your honesty. I believe you’re going to help others. 🤗

    Liked by 2 people

      1. I am sorry to hear that. I don’t know your situation, but I know that the struggle is very real. Keep fighting the good fight and know that there are people out there that know that it’s much more complex than “just having a bad day”.

        Liked by 2 people

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s